Alert archive / California / Wind Advisories in 2022

Wind Advisory 22, NWS Phoenix, AZ

May 1, 2022Imperial County, California

NWS Phoenix, AZ issued this wind advisory at May 1, 2022, 8:19 AM PDT for Imperial County, California. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
May 1, 2022, 8:19 AM PDT (15:19 UTC)
Expired
May 1, 2022, 10:00 PM PDT
In force
14 hr
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 15:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 3.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2022-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2022-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

287 
WWUS75 KPSR 011519
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
819 AM MST Sun May 1 2022

CAZ562-020500-
/O.NEW.KPSR.WI.Y.0022.220501T1519Z-220502T0500Z/
Imperial County Southwest-
819 AM PDT Sun May 1 2022

...WIND ADVISORY IN EFFECT UNTIL 10 PM PDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 10 PM PDT this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
2 follow-up statements
974 
WWUS75 KPSR 011826
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1126 AM MST Sun May 1 2022

CAZ562-020500-
/O.CON.KPSR.WI.Y.0022.000000T0000Z-220502T0500Z/
Imperial County Southwest-
1126 AM PDT Sun May 1 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 10 PM PDT this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
471 
WWUS75 KPSR 020503
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1003 PM MST Sun May 1 2022

CAZ562-020615-
/O.EXP.KPSR.WI.Y.0022.000000T0000Z-220502T0500Z/
Imperial County Southwest-
1003 PM PDT Sun May 1 2022

...WIND ADVISORY HAS EXPIRED...

Winds will soon begin weakening below Advisory criteria and thus
the Advisory has been allowed to expire. Drivers along Interstate
8 along Mountain Springs Grade should still be prepared for strong
winds tonight.

$$

AJ

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at May 1, 4:20 AM PDT, 3 hours 59 minutes earlier.

Area forecast discussion, May 1, 4:20 AM PDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
420 AM MST Sun May 1 2022

.UPDATE...
Updated Aviation

&&

.SYNOPSIS...
A progressive weather pattern will remain in place through mid
week. Weather disturbances will pass to the north of the area today
and Tuesday, bringing breezy to windy conditions and elevated fire
danger. This pattern will keep temperatures in the mid 90s through
mid week. Stronger high pressure builds in towards next weekend with
temperatures approaching 100 degrees. Seasonably dry conditions will
continue and no rain is expected through the next seven days.

&&

.DISCUSSION...
RAP analysis this morning reveals a weakening shortwave ridge
exiting the desert southwest as a compact upper level low is diving
to the southeast towards the area. The atmosphere is quite dry at
this time with PWAT near 0.20". There are a few high clouds,
however, as there is a thin moist layer near 250 hPa.

As the upper level low quickly moves through Utah today it will
enhance pressure gradients with breezy to windy southwest winds
developing this afternoon. Wind gusts of 25-35 mph will be possible
for much of south-central Arizona today, with the highest gusts over
the high terrain north and east of Phoenix. EFI wind gust values
only reach 0.5 to 0.6. As such, wind speeds of this magnitude are
only slightly anomalous for this time of year. Even so, with low
relative humidity also in place this will enhance fire danger across
the area. besides the wind, other meteorological effects will be
minimal as there is fairly limited thermal advection and moisture
will be too scarce for any precipitation possibilities.

Brief shortwave ridging returns Monday before yet another shortwave
plows through Utah on Tuesday. The end result for our CWA will
mostly be similar to today, with increased breeziness but little
effect otherwise. Temperatures will mostly stay in the middle 90s
through mid week. Beyond Wednesday, upper level heights will likely
begin to climb as a stronger upper level high settles in over the
region. WPC clusters show good agreement on this feature developing,
but modest uncertainty with respect to the progression of it. Around
20% of ensemble guidance moves this high east of the area by day 7
as a weak trough moves towards the west coast. Regardless of how
quickly the ridge breaks down, the overall model consensus is for
increasing temperatures towards next weekend. The NBM is now showing
a 30-40% of reaching 100 F by next Friday in Phoenix. The odds are a
bit higher for Southeast California, and generally run 40-50%.
Overall, this is a very dry forecast with essentially no chance of
rain for the next week. There is some indication that the high
pressure may begin to break down beyond day 7 but details are scarce
at this range.

&&

.AVIATION...Updated at 1120Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Periodically gusty winds with modest variability will be the primary
weather issue through Monday morning under clear skies. Confidence
is moderate that a brief period of southerly cross runway winds will
materialize around noon during the traditional diurnal switch. There
may be substantial variability during this period (i.e. 130v210)
before settling on a SW component and acquiring gusts ~25kt during
the mid/late afternoon. Decoupling with loss of gustiness should
occur mid evening.

Southeast California/Southwest Arizona including KIPL and KBLH:
Gusty late afternoon/early evening winds will be the main weather
hazard through Monday morning under clear skies. Confidence is
modest that directions will be highly variable through mid/late
morning before obtaining a solid SW component by early/mid
afternoon. Gusts should be most pronounced at KIPL (25-30kt) and may
only be occasional at KBLH. Timing of decoupling and reduced/loss of
gusts this evening carries low confidence.

&&

.FIRE WEATHER...
A progressive weather pattern will remain in place with storm
systems glancing the area today and Tuesday. These will be dry
weather systems with very little cloud cover and no chance of rain.
As is typical for this time of year, breezy conditions will develop
each afternoon, but the breeziest days are expected to be on today
and again Tuesday. As for wind, gusts will reach 25-35 mph today
with the highest speeds over the higher terrain north and east of
Phoenix. With above normal temperatures (90s), low RH (5-10%), and
gusty winds, a Red Flag Warning has been issued for Southern Gila
County. Elevated fire danger is also noted for the rest of south-
central Arizona, but not likely to the point of Red Flag conditions.
Elevated fire weather concerns return again on Tuesday.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Red Flag Warning from noon today to 10 PM MST this evening for
     AZZ133.

CA...None.

&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Hodges
AVIATION...18
FIRE WEATHER...Hodges

Nearby

Wind Advisories in California, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.